Hail, Decatur
- When
- June 11, 12:20 PM MST
- Where
- Decatur County, 4 mi N of Jennings
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.733, -100.283
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 12:00 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT TUE JUN 11 2002 CHALLENGES REMAIN CHANCES FOR PRECIP TONIGHT (PARTICULARLY) THROUGH WED NIGHT. SURFACE FRONT REMAINS STATIONARY IN VCNTY A LINE FROM ELKHART TO ELLIS TO SMITH CENTER. THIS APPEARS WOULD BE A KEY INITIATION AREA OF TSRAS THIS AFTERNOON. HOWEVER MODELS INDICATE EMPHASIS WILL SHIFT OR SPREAD DURING NIGHT ACROSS NW KS IN RESPONSE TO MID LEVEL TROUGH MOVING INTO AREA BY MIDNIGHT FROM CO. MODELS HAVING PROBLEMS WITH MID AREA OF COUNTRY BETWEEN BIG UPPER LOW OVER MT/CANADA BORDER AND WESTERN EDGE OF VERY MOIST AIR FROM TX PANHANDLE NE THRU CEN KS TO MN. WEAK S/WS MOVING ACROSS AREA FROM WEST TO EAST WHICH KICK OFF SIG TSRA ACTIVITY AS THEY APPROACH DEEP MOISTURE. MODELS NOT DOING WELL ON PICKING UP TIMING AND INTENSITY OF S/WS MASKED IN VERY DRY AIR. WILL LEAN TOWARD AVN...BUT IN REALITY A MIX...FOR MODEL TO FOLLOW. TIMING PROBLEMS NOW ENHANCED/SHARPENED TO NW OF FRONT BY INCREASING UPSLOPE (NE-E) LOW LEVEL FLOW INCREASING LOW LEVEL MOISTURE BEHIND FRONT. TONIGHT MODELS SHOWING THETAE RIDGE TO EXTEND A FINGER WESTWARD OVER NW KS INTO FAR E CO...PARTICULARLY BETWEEN 06Z-15Z. 70H S/W TO PASS OVER CWA DURING SAME TIME PERIOD. SO WILL GO WITH LIKELY TSRAS CENTERED ALONG A LINE FROM NEAR KANORADO ON KS/CO LINE EAST TO VCNTY OF HILL CITY WITH EMPHASIS OF ACTIVITY DURING ABOVE PD. WILL PROBABLY START WITH SOME SEVERE AND AS ACTIVITY SPREADS TREND TOWARD MCS AND MORE WIDESPREAD/GENERAL THUNDERSTORM ACTIVITY. PRECIPITABLE WATER AMOUNTS INCREASING LATE AND MODELS SHOW .75 TO 1.00 VALUES COMMON AT THAT TIME IN AREA NOTED. WILL LESSEN TO CHANCE POPS FROM NE BORDER NORTH AND IN EXTREME SOUTHERN PTN CWA. OF COURSE ALL DEPENDS ON POSITION AND TRACK OF VORT AND RESULT MCS. MODELS SHOW ACTIVITY SLOW TO MOVE EAST OUT OF AREA WED SO WILL KEEP CHANCE POPS THROUGHOUT DAY. MODELS SHOW ANOTHER SURGE OF CAA IN LOW LEVELS WED EVENING AND ANOTHER S/W. HOWEVER LOOKS DRIER BY THEN AS UPPER LOW (CENTERED NEAR ND/CANADA BORDER) MOVES EAST WITH SOUTH AXIS MOVING THROUGH PLAINS PUSHING MOIST AIR FURTHER EAST. SO WILL GO WITH SLIGHTLY LOWER POPS WEDS EVENING. THU AM SFC HIGH BEGINS TO MOVE/RIDGE SE INTO AREA FROM MT...BOTH DRYING AND COOLING AREA. LOWEST TEMPS OF WEEK/PD STILL LOOK TO BE FRI AM WITH SOME AREAS DROPPING INTO 40S. UPPER LOW MOVES INTO GREAT LAKES AREA FRI/SAT AND RIDGE TO WEST BEGINS TO BUILD AND MOVE INTO PLAINS AREA. WILL STAY WITH CHANCE TSRAS SAT AS S/W STILL INDICATED TO COME SE THROUGH HALTING RIDGE NW FLOW. WARMUP BEGINS SUN WITH PC SKIES AND TEMPS RETURNING TO NORMAL. BY TUE WARM-TO-HOT PM TEMPS IN 90S AND S/W APPROACHING BRINGS RETURN OF TSRA CHANCES. .GLD...NONE. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT TUE JUN 11 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. A FRONT WILL REMAIN STATIONARY FROM WESTERN IOWA TO SOUTHEAST COLORADO THROUGH THIS EVENING. ALTHOUGH LOW LEVEL MOISTURE HAS DECREASED ACROSS THE TRI-STATE AREA...THE AIR MASS WILL BE MARGINALLY UNSTABLE. THE MOST UNSTABLE AIR WILL BE CLOSER TO THE FRONT...MAINLY EAST OF A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. UPSLOPE WINDS AND A WEAK UPPER LEVEL DISTURBANCE WILL ENHANCE CONVECTIVE DEVELOPMENT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 3 PM MDT (4 PM CDT) OVER THE EASTERN COLORADO COUNTIES. THE STORMS WILL MOVE EAST DURING THE EVENING AND ENCOUNTER MORE UNSTABLE AIR. SOME STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL. HOWEVER... THERE WILL BE ENOUGH LOW LEVEL WIND SHEAR CLOSER TO THE FRONT THAT SUPERCELLS AND ISOLATED TORNADOS MAY DEVELOP. CONDITIONS WILL CHANGE LITTLE WEDNESDAY. THEREFORE...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AND EVENING. MENTZER
The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306493.